Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 99, NWS Dodge City, KS

May 22, 1995Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1995, 11:14 PM CDT for Clark County, Meade County, Kansas. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 11:14 PM CDT (04:14 UTC)
Expired
May 23, 1995, 12:10 AM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230416
SVRDDC
KSC025-119-230515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHERN CLARK COUNTY...NORTHERN MEADE COUNTY
 
AT 1113 PM CDT RADAR INDICATED A RAPIDLY DEVELOPING LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM 8 MILES SOUTHEAST OF MINNEOLA TO 16 MILES
WEST-NORTHWEST OF MEADE. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF GOLFBALLS AND TORRENTIAL RAINFALL.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
 
01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:20 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 22, 9:20 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON MAY 22 1995

NOT MUCH TIME FOR DISCN.  CLD FNT APPRS TO BE FM S OF HLC TO NR GCK AND
INTO SWRN CORNER ST.  HEAVIEST THUNDERSTORMS EXTND FROM NORTH OF GCK TO
NEAR STAFFORD PRODUCING FLOODING RAFL AND STILL SOME SVR WX.  FLASH FLOOD
WATCH SHUD CONT FROM THESE AREAS TO THE SOUTH AND EAST TONGT.  BIGGEST
PRBLM APRS TO BE OVNT LOWS.  THINK WE NEED TO DROP LOWS TNGT AS TMPS OVER
NW KS/NERN COLO ARE INTO THE MID 40S AND GOOD NRLY WINDS SHOULD HELP ADVT
TMPS INTO CWA TNGT.  WILL KEEP MTN OF POPS WITH STG VORT MAX PUSHING OUT
OF SWRN US TNGT AND TUE.

GERARD

In the hours before

Special weather statement, May 22, 11:04 PM CDT, 10 minutes before
KSZ030-031-043-044-045-046-062-063-064-065-075-076-077-079-085-
230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT MON MAY 22 1995

...TORNADO WATCH #459 CANCELLED FOR PARTS OF SOUTHWEST KANSAS...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1 AM CDT FOR MUCH OF CENTRAL
AND WESTERN KANSAS HAS BEEN CANCELLED FOR A PART OF SOUTHWEST KANSAS.

COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

TREGO     ELLIS     SCOTT     LANE     NESS     RUSH     KEARNY     FINN
GRAY      HODGEMAN  PAWNEE    EDWARDS  GRANT    HASKELL  STEVENS

THERE IS A CONTINUED CHANCE FOR RAIN AND A FEW THUNDERSTORMS ACROSS THE
AREA LATER TONIGHT.

GERARD

`

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTSevere Thunderstorm WarningDDCEdwards43 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
May 22, 7:21 PM CDTSevere Thunderstorm WarningDDCHodgeman54 min
May 22, 7:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Stafford44 min
May 22, 8:35 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford40 min
May 22, 9:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa44 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningDDCPratt41 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.